Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Having saturday night syndrome and on synthroid. How to prevent mini strokes?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Good morning, 6 mos. ago woke up with what docs called "saturday night syndrome" after er doc called it a mini stroke. complete workup, no evidence of stroke. it is happening again and now my leg occasionally does this. very frightening. googled it this am, seems to be very common and could be related to Hashimoto's disease which i have had for at least 10 yrs. on 75 mg synthroid. overweight, controlled hbp. was just at dr. tuesday, complete blood work.i just don't want to be having mini strokes, also perhaps anxiety which i am under a tremendous amount of stress. Don't want to keep running to er! Thank you!
Posted Sun, 24 Nov 2013 in Stroke
Answered by Dr. Rakesh Karanwal 10 hours later
Brief Answer: Reduce weight and control blood pressure Detailed Answer: Hi there, Thanks for posting your query. * Firstly, Saturday Night Syndrome occurs when, after a binge of alcohol, sleeps in a floppy position, due to which, nerves supplying the arms get temporarily injured due to sustained compression by bone on upper arm. Hence, it is NOT a stroke. * Further, overweight, uncontrolled BP and sustained hypothyroid state lead to increased cholesterol levels, which get deposited (called plaques)in the blood vessels and narrowing them. Occasionally, small pieces of these plaques break away into the blood and get carried to brain vessels, where they block them, causing a stroke. If the piece is small, it may cause transient blockage of a brain vessel, leading to a transient stroke which improves within 24 hours. * Hence, to prevent occurrence of stroke, your course of action should be :- - Have your blood pressure controlled (by your doctor) at the earliest with help of appropriate anti-hypertensive drugs. - Keep your Blood lipid levels to an ideal level by bringing down your body weight to desirable level; regular exercises; NO smoking, NO alcohol; LOW fat diet, NO junk/fast foods; - Meditation/yoga exercises to control anxiety and mental stress. Consult your doctor to put you on anti-anxiety and anti-depressant drugs. - Get your Thyroid hormones levels checked. If TSH is still high, dose of Synthroid will have to be increased . Target should be to maintain your TSH levels between 1-2. - Take Vitamin B12 (1500mcg) daily and regularly. Deficiency of B12 can also cause similar experiences. - Have Cervical Spondylosis excluded as a cause of your symptoms. I presume that CT brain had been done to exclude stroke. - Lastly, exclude Diabetes through blood sugar level estimation. I am sure that, with these preventive measures, you will have no problems of stroke in future. Hope I have replied to your query. I will be happy to answer further queries, if any. Fond regards, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Having saturday night syndrome and on synthroid. How to prevent mini strokes? 21 hours later
Thank you Dr. Karanwal for your advice. I have a history of adenoid cystic carcinoma of the parotid gland, 2005, surgery and radiation completed in 2005 at Mayo clinic. Hence, anxiety. I take 1mg of xanax when I have trouble sleeping, which I have since limbs "falling asleep". BTW, I do not drink at all, saturday night syndrome was what my neurologist diagnosed, not stroke. I am cognizant of the facts that my numbers have to change and am working on that diligently. Do you think I should schedule appt. with endocrinologist for Hashimoto's and for the hyperparathyroidism that I have also been diagnosed with, which is suspected familial since my mother and grandmother both dx with. Also I could be tested further with thyroid since numbers do not tell the whole story. As you can see, there is a lot going on! Obviously would like resolution as much as possible Thnx
Answered by Dr. Rakesh Karanwal 13 hours later
Brief Answer: You should consult Endocrinologist at the earliest Detailed Answer: Hi Ma'am, Nice to hear back from you. The delay in reply is due to difference in Time-zones. Thanks for providing me information about Hyperparathyroidism. The picture is now much clearer. * Firstly, you should CERTAINLY seek an appointment with Endocrinologist, particularly for Hyperparathyroidism, since possibility of tumors of parathyroid glands is high. In this disorder, problems of nerves and muscles do occur, apart from thinning of bones (osteoporosis), extreme weakness, fatigue, and sometimes kidney stones. * I am now certain that all your muscles and nerves' problems are due to Hyperparathyroidism AND under-corrected Hashimoto's Thyroiditis. * I am afraid that, Hashimoto's being an auto-immune disease with progress degeneration of Thyroid tissues, you will have to be on life-long Synthroid therapy, the dose of which will most likely be increased in future. * Please discuss the entire problems with Endocrinologist, who- in all probability- will order for ultrasound/CT for kidneys and parathyroid glands, Bone Densitometry test, Blood sugar to exclude Diabetes, Thyroid hormone levels and other relevant tests. Based on the test-reports, he will chalk out further course of action. * Please try to remain composed (I know that it is easier said than done). I will recommend that- instead of taking Xanax 1mg off and on- a thrice daily dose of 0.5mg of Xanax regularly, will drive away your anxiety. However, your treating doctor can modify its dose, depending on the degree of anxiety as evaluated by him. Hope I have answered your queries. I would he happy to answer further clarifications, if any. Fond Regards, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor